The over-the-counter is widely perceived to be mild when taken at the recommended dose. But scientists are becoming increasingly skeptical of side effects that can result from prolonged use, such as internal bleeding. Health agencies are also warning that mixing the drug with certain drinks containing ethanol could have potentially fatal consequences.
According to the Alcohol Change association, the UK consistently ranks first in binge drinking compared to other countries.
But ethanol, the active ingredient in alcohol, can cause life-threatening liver damage when combined with paracetamol, the body’s health watchdog warns. The chemical can also be found in certain foods, usually in smaller concentrations.
He explains, “It can cause a serious side effect that affects your liver. “
“Call your doctor immediately if you experience fever, chills, joint pain or swelling, excessive fatigue or weakness, unusual bleeding or bruising, rash or itching, loss of appetite, nausea , vomiting or yellowing of the skin or the whites of your eyes. “
According to an article published in the British Journal of Clinical Pharmacology, reports of hepatoxicity of paracetamol are increasing in chronic alcoholics.
The authors explained, “These people are not only at increased risk of severe and fatal liver damage after acute overdose, but similar severe liver damage can also occur with ‘therapeutic’ use.
Elsewhere in the paper, the team notes that it is difficult to accept that a single, repeated daily dose of as little as one to three grams of paracetamol can cause severe and fatal liver damage in alcoholics.
They explain that between five to eight percent of a therapeutic dose of paracetamol is normally converted into toxic metabolites.
Foods that interfere with paracetamol absorption can also include those high in pectin, carbohydrates and many types of cruciferous vegetables, such as broccoli, Brussels sprouts, cabbage.
What’s more, hibiscus tea may also reduce the effectiveness of the drug, according to Kaiser Permanente Healthy Body.
In a small study, hibiscus tea was found to decrease acetaminophen levels, especially when the drug was taken after tea.
However, it was not entirely clear whether the decreases were clinically significant.